Skip to main content Accessibility help

Chebyshev’s bias for analytic L-functions


We discuss the generalizations of the concept of Chebyshev’s bias from two perspectives. First, we give a general framework for the study of prime number races and Chebyshev’s bias attached to general L-functions satisfying natural analytic hypotheses. This extends the cases previously considered by several authors and involving, among others, Dirichlet L-functions and Hasse–Weil L-functions of elliptic curves over Q. This also applies to new Chebyshev’s bias phenomena that were beyond the reach of the previously known cases. In addition, we weaken the required hypotheses such as GRH or linear independence properties of zeros of L-functions. In particular, we establish the existence of the logarithmic density of the set $ \{x \ge 2:\sum\nolimits_{p \le x} {\lambda _f}(p) \ge 0\}$ for coefficients (λf(p)) of general L-functions conditionally on a much weaker hypothesis than was previously known.

Hide All
[ANS14] Akbary, A., Ng, N. and Shahabi, M.. Limiting distributions of the classical error terms of prime number theory. Q. J. Math. 65 (2014), no. 3, 743780.
[Bas95] Bass, R. F.. Probabilistic techniques in analysis. Probability and its Applications (New York), (Springer–Verlag, New York, 1995).
[BCDT01] Breuil, C., Conrad, B., Diamond, F. and Taylor, R.. On the modularity of elliptic curves over Q: wild 3-adic exercises. J. Amer. Math. Soc. 14 (2001), no. 4, 843939.
[BF90] Bump, D. and Friedberg, S.. The exterior square automorphic L-functions on GL(n). Festschrift in honor of I. I. Piatetski–Shapiro on the occasion of his sixtieth birthday, Part II (Ramat Aviv, 1989), Israel Math. Conf. Proc., vol. 3 (Weizmann, Jerusalem, 1990), pp. 4765.
[BG92] Bump, D. and Ginzburg, D.. Symmetric square L-functions on GL(r). Ann. of Math. (2) 136 (1992), no. 1, 137205.
[Bou47] Bourbaki, N.. Éléments de mathématique. Première partie: Les structures fondamentales de l’analyse. Livre III: Topologie générale. Chapitre V: Groupes à un paramètre. Chapitre VI: Espace numériques et espaces projectifs. Chapitre VII: Les groupes additifs Rn . Chapitre VIII: Nombres complexes. Actualités Sci. Ind., no. 1029, (Hermann et Cie., Paris, 1947).
[CHT08] Clozel, L., Harris, M. and Taylor, R.. Automorphy for some l-adic lifts of automorphic mod l Galois representations. Publ. Math. Inst. Hautes Études Sci. (2008), no. 108, 1181. With Appendix A, summarising unpublished work of Russ Mann, and Appendix B by Marie–France Vignéras.
[Cog04] Cogdell, J. W.. Lectures on L-functions, converse theorems and functoriality for GL n , Lectures on automorphic L-functions. Fields Inst. Monogr., vol. 20, (Amer. Math. Soc., Providence, RI, 2004), pp. 196.
[Con05] Conrad, K.. Partial Euler products on the critical line. Canad. J. Math. 57 (2005), no. 2, 267297.
[CPS04] Cogdell, J. W. and Piatetski–Shapiro, I. I.. Remarks on Rankin–Selberg Convolutions, Contributions to automorphic forms, geometry, and number theory. (University Johns Hopkins Univ. Press, Baltimore, MD, 2004), pp. 255278.
[Del74] Deligne, P.. La conjecture de Weil. I. Inst. Hautes Études Sci. Publ. Math. (1974), no. 43, 273307.
[Dev17] Devin, L.. Propriétés algébriques et analytiques de certaines suites indexées par les nombres premiers. PhD. thesis. Université Paris-Sud 11, Université Paris–Saclay, (2017).
[DS74] Deligne, P. and Serre, J.–P.. Formes modulaires de poids 1. Ann. Sci. École Norm. Sup. (4) 7 (1974), 507530 (1975).
[Fio14a] Fiorilli, D.. Elliptic curves of unbounded rank and Chebyshev’s bias. Int. Math. Res. Not. IMRN (2014), no. 18, 49975024.
[Fio14b] Fiorilli, D.. Highly biased prime number races. Algebra Number Theory 8 (2014), no. 7, 17331767.
[FK02] Ford, K. and Konyagin, S.. Chebyshev’s conjecture and the prime number race, IV International Conference “Modern Problems of Number Theory and its Applications”: Current Problems, Part II (Russian) (Tula, 2001). Mosk. Gos. Univ. im. Lomonosova, Mekh.-Mat. Fak., (Moscow, 2002), pp. 6791.
[FM13] Fiorilli, D. and Martin, G.. Inequities in the Shanks-Rényi prime number race: an asymptotic formula for the densities. J. Reine Angew. Math. 676 (2013), 121212.
[GJ72] Godement, R. and Jacquet, H.. Zeta functions of simple algebras. Lecture Notes in Math. vol. 260. (Springer-Verlag, Berlin-New York, 1972).
[GM06] Granville, A. and Martin, G.. Prime number races. Amer. Math. Monthly 113 (2006), no. 1, 133.
[Gol82] Goldfeld, D.. Sur les produits partiels eulériens attachés aux courbes elliptiques. C. R. Acad. Sci. Paris Sér. I Math. 294 (1982), no. 14, 471474.
[Har09] Harris, M.. Potential automorphy of odd-dimensional symmetric powers of elliptic curves and applications. Algebra, arithmetic, and geometry: in honor of Yu. I. Manin. Vol. II, Progr. Math., vol. 270. (Birkhäuser Boston, Inc., Boston, MA, 2009), pp. 121.
[HSBT10] Harris, M., Shepherd–Barron, N. and Taylor, R.. A family of Calabi-Yau varieties and potential automorphy. Ann. of Math. (2) 171 (2010), no. 2, 779813.
[Hum10] Humphries, P.. The summatory function of Liouville’s function and Pólya’s conjecture. (October 2010).
[IK04] Iwaniec, H. and Kowalski, E.. Analytic number theory. American Mathematical Society Colloquium Publications, vol. 53. (American Mathematical Society, Providence, RI, 2004).
[JS90] Jacquet, H. and Shalika, J.. Exterior square L-functions. Automorphic forms, Shimura varieties and L-functions, Vol. II (Ann Arbor, MI, 1988), Perspect. Math., vol. 11 (Academic Press, Boston, MA, 1990), pp. 143226.
[Kac95] Kaczorowski, J.. On the distribution of primes (mod 4). Analysis 15 (1995), no. 2, 159171.
[Kat04] Katznelson, Y.. An introduction to harmonic analysis, third ed. (Cambridge Mathematical Library, Cambridge University Press, Cambridge, 2004).
[KM00a] Kowalski, E. and Michel, P.. Explicit upper bound for the (analytic) rank of J 0(q). Israel J. Math. 120 (2000), no. part A, 179204.
[KM00b] Kowalski, E.. A lower bound for the rank of J 0(q). Acta Arith. 94 (2000), no. 4, 303343.
[KP03] Kaczorowski, J. and Perelli, A.. On the prime number theorem for the Selberg class. Archiv der Mathematik 80 (2003), no. 3, 255263.
[KR03] Kaczorowski, J. and Ramaré, O.. Almost periodicity of some error terms in prime number theory. Acta Arith. 106 (2003), no. 3, 277297.
[Lan02] Lang, S.. Algebra, third ed. Graduate Texts in Math. vol. 211 (Springer-Verlag, New York, 2002).
[Maz08] Mazur, B.. Finding meaning in error terms. Bull. Amer. Math. Soc. (N.S.) 45 (2008), no. 2, 185228.
[MN17] Martin, G. and Ng, N.. Inclusive prime number races. arXiv:1710.00088. (Oct. 2017).
[MV07] Montgomery, H. L. and Vaughan, R. C.. Multiplicative number theory. I. Classical theory. Camb. Stud. Adv. Math., vol. 97. (Cambridge University Press, Cambridge, 2007).
[MW89] Mœglin, C. and Waldspurger, J.–L.. Le spectre résiduel de GL(n). Ann. Sci. École Norm. Sup. (4) 22 (1989), no. 4, 605674.
[Ng00] Ng, N.. Limiting distributions and zeros of Artin L-functions. PhD. thesis University of British Colombia. (2000).
[Ram00] Ramakrishnan, D.. Modularity of the Rankin-Selberg L-series, and multiplicity one for SL(2). Ann. of Math. (2) 152 (2000), no. 1, 45111.
[RS94] Rubinstein, M. and Sarnak, P.. Chebyshev’s bias. Experiment. Math. 3 (1994), no. 3, 173197.
[Rud80] Rudin, W.. Analyse Réelle et Complexe. (Masson, Paris, 1980). Translated from the first English edition by Dhombres, N. and Hoffman, F., Third printing.
[Rud90] Rudin, W.. Fourier analysis on groups. (Wiley Classics Library, John Wiley & Sons, Inc., New York, 1990). Reprint of the 1962 original, a Wiley-Interscience Publication.
[RV99] Ramakrishnan, D. and Valenza, R. J.. Fourier analysis on number fields. Graduate Texts in Mathematics. vol. 186. (Springer-Verlag, New York, 1999).
[Sag16]Sagemath, the Sage Mathematics Software System (Version 7.3). (2016),
[Sar07] Sarnak, P.. Letter to: Barry Mazur on “Chebychev’s bias” for τ(p). Publications.ias. (2007), URL: (version: 2008-05).
[SB85] Stienstra, J. and Beukers, F.. On the Picard-Fuchs equation and the formal Brauer group of certain elliptic K3-surfaces. Math. Ann. 271 (1985), no. 2, 269304.
[Sch53] Schoeneberg, B.. Über den Zusammenhang der Eisensteinschen Reihen und Thetareihen mit der Diskriminante der elliptischen Funktionen. Math. Ann. 126 (1953), 177184.
[Sha97] Shahidi, F.. On non-vanishing of twisted symmetric and exterior square L-functions for GL(n). Pacific J. Math. (1997), no. Special Issue, 311–322, Olga Taussky-Todd: in memoriam.
[Shi94] Shimura, G.. Introduction to the arithmetic theory of automorphic functions. Publications of the Mathematical Society of Japan, vol. 11. (Princeton University Press, Princeton, NJ, 1994). Reprint of the 1971 original, Kanô Memorial Lectures, 1.
[Ste93] Stein, E. M.. Harmonic analysis: real-variable methods, orthogonality, and oscillatory integrals. Princeton Mathematical Series, vol. 43. (Princeton University Press, Princeton, NJ, 1993). With the assistance of Timothy S. Murphy, Monographs in Harmonic Analysis, III.
[TW95] Taylor, R. and Wiles, A.. Ring-theoretic properties of certain Hecke algebras. Ann. of Math. (2) 141 (1995), no. 3, 553572.
[Wat95] Watson, G. N.. A treatise on the theory of Bessel functions. (Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1995). Reprint of the second (1944) edition.
[Wil95] Wiles, A.. Modular elliptic curves and Fermat’s last theorem. Ann. of Math. (2) 141 (1995), no. 3, 443551.
[Win41] Wintner, A.. On the distribution function of the remainder term of the prime number theorem. Amer. J. Math. 63 (1941), 233248.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Mathematical Proceedings of the Cambridge Philosophical Society
  • ISSN: 0305-0041
  • EISSN: 1469-8064
  • URL: /core/journals/mathematical-proceedings-of-the-cambridge-philosophical-society
Please enter your name
Please enter a valid email address
Who would you like to send this to? *

MSC classification


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed